People living with HIV (PLWH) are not only at higher risk of a first venous thromboembolism (VTE) than the general population, but also of a subsequent one, especially during the first year after stopping therapy with anticoagulants, a Dutch study published in PLOS Medicine found. Results may inform decisions on when to discontinue blood-thinning medication after an initial VTE. Venous thromboembolism is a blood clot that starts in a vein. Most commonly, it begins in a leg (deep vein thrombosis). It may then break free and travel to the lung (pulmonary embolism). The study assessed both of these conditions as a single VTE risk.
This research becomes particularly relevant in light of blood-clotting issues associated with COVID-19, the respiratory disease currently ravaging many countries around the world. For example, autopsies of the first 12 people to die of this respiratory illness in Hamburg, Germany, revealed that 58% had undiagnosed deep vein thrombosis. In Europe, one-third of people hospitalized with severe COVID-19 are estimated to have developed dangerous blood clots.
In the current study, researchers compared data from two cohorts in the Netherlands, ATHENA (AIDS Therapy Evaluation in the Netherlands), which studies PLWH, and MEGA (Multiple Environmental and Genetic Assessment of risk factors for venous thrombosis), which studies risk factors for VTE independent of serostatus. PLWH in the MEGA cohort were excluded from the analysis to create an HIV-negative control group. Only those with an initial VTE who had been on anticoagulants for at least three months and subsequently stopped these drugs were included in the current study, resulting in a total of 4,158 participants—153 PLWH (82% male) and 4,005 HIV-negative controls (45% male). Forty PLWH and 635 controls suffered a definitive second VTE, leading to crude incidence rates of 5.2 per 100 person-years of follow-up in the PLWH group and 3.1 per 100 person-years of follow-up in the control group. None of the participants were treated with direct oral anticoagulants (DOACs).
After adjusting for age, sex, and provoked or unprovoked first thromboembolism, the risk was still higher for PLWH during the first year after stopping blood thinners, but the relative hazard became comparable to the control group thereafter. Provoked embolisms occur among people with known risk factors, such as metastatic cancer or immobilization in a plaster cast, while those without such risks have unprovoked embolisms. Guidelines for withdrawing anticoagulants also consider whether the risk factor is persistent, such as cancer, or transient, such as a cast. HIV serostatus alone did not appear to be a specific risk factor. Thus, in general, the same guidelines can be used for PLWH as for the general population.
This does not apply to PLWH with a low CD4+ cell count at the time of their first VTE. They were less likely to have a second thromboembolism if their CD4+ cell count recovered before they stopped anticoagulants. In such cases, it would be helpful to continue blood thinners until immune status has improved. CD4+ cell counts were used as markers of immunosuppression because few in the PLWH group had a detectable viral load—83% of PLWH with a recurring VTE were virally suppressed at the time of recurrence.
While this study was based on national cohorts, it was conducted in Europe and included relatively few women. Its authors called for replicating it in other cohorts, with particular emphasis on women, people in sub-Saharan Africa, those coinfected with malaria or tuberculosis, and people who inject drugs. Once replicated, a meta-analysis could be performed that might help elucidate CD4+ cell count thresholds at which immune status no longer needs to be considered when evaluating discontinuation of anticoagulants. Additionally, the risk of major bleeding when PLWH take blood thinners should be evaluated, they recommended.